Flash Flood, Valencia
- When
- July 31, 7:05 PM MST to 9:30 PM MST
- Where
- Valencia County, Belen
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.715, -106.809 (the zone’s center; the record gives no point)
Runoff from heavy rains swept off the mesa west of town and flooded a number of homes in western Belen. Ponding problems then developed across the central areas fo the city as heavy rain of about 2 inches in an hour moved east to filled downtown area streets 10 to 15 inches deep.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Runoff from heavy rains swept off the mesa west of town and flooded a number of homes in western Belen. Ponding problems then developed across the central areas fo the city as heavy rain of about 2 inches in an hour moved east to filled downtown area streets 10 to 15 inches deep. The situation worsened when Highline Irrigation Canal on the west side of town over topped sending additional water into adjacent neighborhoods and aggravating the high water in the downtown area where water in some intersections swelled to two feet deep. Overall about 50 homes and businesses suffered water damage and area along Main Street or Highway 314 was littered with mud and sand.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM MST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 248 PM MDT MON JUL 31 2006 .DISCUSSION...OVER THE PAST SEVERAL DAYS OF FORECASTING...HAVE RUN OUT OF THINGS TO SAY. UPR LVL LOW CONTINUES TO REMAIN LOCATED OVER THE CENTRAL PART OF THE STATE. MODELS ARE STILL RELUCTANT TO MOVE IT OUT OF THE AREA. AS SOON AS ONE MOVES OUT ANOTHER REPLACES THE PREVIOUS ONE AS INDICATED BY MODELS. WILL BE A LITTLE CHANGE GOING INTO THE MIDDLE PART OF THE WEEK AS A LITTLE DRIER TREND EXPECTED ON WEDNESDAY AS THIS DAY WILL BE ABOUT THE ONLY SLIGHTLY DOWN DAY. BY THURSDAY UPR HIGH LOCATED EAST OF THE STATE WILL SLIDE EAST INTO THE LOWER MS VLY...OPENING NM UP TO SOME DEEPER SOUTHERLY FLOW. FOR THE NEAR TERM FORECAST...STATE TO REMAIN IN UNSETTLED WEATHER PATTERN. NO CHANGES TO THE EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 63 90 60 91 / 40 30 20 10 GALLUP.......................... 58 80 53 84 / 40 30 20 20 GRANTS.......................... 56 79 52 84 / 50 40 30 20 GLENWOOD........................ 61 90 58 90 / 50 50 30 40 CHAMA........................... 47 76 45 78 / 50 50 30 20 LOS ALAMOS...................... 55 81 51 82 / 60 40 30 20 RED RIVER....................... 45 73 41 72 / 60 50 50 30 TAOS............................ 54 82 48 83 / 50 40 30 30 SANTA FE........................ 57 82 53 84 / 60 50 30 20 SANTA FE AIRPORT................ 59 83 56 85 / 50 50 30 20 ESPANOLA........................ 55 84 53 86 / 50 30 20 20 ALBUQUERQUE HEIGHTS............. 65 85 65 88 / 50 50 30 20 ALBUQUERQUE VALLEY.............. 59 86 58 89 / 50 40 30 20 ALBUQUERQUE FOOTHILLS........... 62 82 61 86 / 50 50 30 20 ALBUQUERQUE WEST MESA........... 63 86 63 89 / 50 40 30 20 SOCORRO......................... 62 86 62 90 / 50 40 30 30 SANDIA PARK/CEDAR CREST......... 52 76 48 80 / 60 50 30 20 MORIARTY/ESTANCIA............... 56 85 55 85 / 50 50 30 20 CARRIZOZO....................... 61 86 58 88 / 50 40 30 30 RUIDOSO......................... 55 77 53 82 / 50 40 30 30 RATON........................... 58 83 54 82 / 40 40 30 30 LAS VEGAS....................... 56 78 54 81 / 50 40 30 30 ROY............................. 59 81 57 80 / 30 40 30 30 CLAYTON......................... 64 88 63 82 / 30 30 30 30 SANTA ROSA...................... 61 87 60 89 / 40 50 30 30 TUCUMCARI....................... 68 91 65 89 / 30 20 30 30 FORT SUMNER..................... 66 90 65 89 / 40 30 30 30 CLOVIS.......................... 66 91 66 91 / 30 20 30 30 PORTALES........................ 66 92 67 92 / 30 20 30 30 ROSWELL......................... 69 90 71 90 / 40 20 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUL 31 2006 NMZ001>021-026-011200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING. STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO PEA OR DIME SIZE...WIND GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...HEAVY THUNDERSTORM RAINS MAY RESULT IN LOCALIZED FLOODING. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 99
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 350 PM MDT MON JUL 31 2006 NMZ002-003-008>010-312240- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS- UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS- 350 PM MDT MON JUL 31 2006 ...STORMS WITH HEAVY RAIN INCREASING ACROSS CENTRAL NEW MEXICO JUST NORTH AND WEST OF ALBUQUERQUE AND RIO RANCHO METRO AREA... LATEST RADAR AND SATELLITE IMAGES SHOW INCREASING THUNDERSTORMS ACROSS SOUTHERN SANDOVAL COUNTY AND FAR WESTERN BERNALILLO COUNTY. AT 350 PM...THESE STORMS WHICH ARE CAPABLE OF HEAVY RAIN OF NEAR ONE INCH IN 20-30 MINUTES WERE ALIGNED FROM NEAR COCHITI LAKE SOUTHWEST TOWARDS ZIA AND SANTA ANA PUEBLOS INTO NORTHWEST BERNALILLO COUNTY OVER THE TOHAJIILEE NAVAJO RESERVATION.. THE STORMS ARE MOVING OR DEVELOPING SOUTH AND MAY REACH EDGES OF BERNALILLO AND RIO RANCHO WITH HEAVY RAIN BY 430 PM. STORMS COULD THEN MOVE DEEPER INTO BERNALILLO COUNTY AND ALBUQUERQUE BETWEEN 5 PM AND 7 PM. OTHER NEW STORMS WITH LOCALLY HEAVY RAIN WILL BE ACTIVE IN NORTHEAST CIBOLA COUNTY NORTH OF INTERSTATE 40 OVER LAGUNA RESERVATION AND NEAR ACOMA ALONG INTERSTATE 40. AN ARROYO AND SMALL FLOOD STREAM ADVISORY HAS ALREADY BEEN POSTED FOR EAST CENTRAL AND SOUTH CENTRAL SANDOVAL COUNTY NORTH OF RIO RANCHO. CONTINUE TO LISTEN FOR ADDITIONAL FLOOD ADVISORIES OR WARNINGS. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 450 PM MDT MON JUL 31 2006 NMZ002-003-008>010-312345- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS- UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS- 450 PM MDT MON JUL 31 2006 ...HEAVY RAIN STORMS MOVING INTO RIO RANCHO AND WEST SIDE OF ALBUQUERQUE... LATEST RADAR IMAGES SHOW INCREASING THUNDERSTORMS ACROSS SOUTHERN SANDOVAL COUNTY AND CENTRAL BERNALILLO COUNTY. AT 445 PM...THESE STORMS WHICH ARE CAPABLE OF HEAVY RAIN OF NEAR ONE INCH IN 20-30 MINUTES WERE ALIGNED FROM NEAR PLACITAS SOUTHWEST TO RIO RANCHO. HEAVY STORMS WILL BE MOVING SOUTH THROUGH RIO RANCHO INTO NORTHWEST AND NORTH ALBUQUERQUE THROUGH 515 PM AND INTO OTHER SOUTHERN AND EASTERN SECTIONS OF THE ALBUQUERQUE METRO AREA THROUGH 6 PM. THE STORMS ARE MOVING OR DEVELOPING SOUTH AND WILL PRODUCE QUICK RISES IN SMALL ARROYOS AND DRAINAGE DITCHES. WATCH FOR HEAVY RAIN ON CITY STREETS PRIMARILY FROM 5 PM THROUGH 630 PM.CONTINUE TO LISTEN FOR ADDITIONAL FLOOD ADVISORIES OR WARNINGS. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 554 PM MDT MON JUL 31 2006 NMZ002-003-008>011-010045- CENTRAL HIGH PLAINS/ESTANCIA VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS- UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS- 554 PM MDT MON JUL 31 2006 ...HEAVY RAIN STORMS PERSISTING ACROSS ALBUQUERQUE METRO AREA MOVING SOUTH TOWARDS ISLETA PUEBLO AND LOS LUNAS... ...FLASH FLOOD WARNING SOUTHERN BERNALILLO COUNTY THROUGH 645 PM... LATEST RADAR IMAGES SHOW HEAVY RAIN THUNDERSTORMS STILL MOVING OVER THE ALBUQUERQUE METRO AREA. THE AXIS OF HEAVIEST RAIN HAS MOVED SOUTH OF INTERSTATE 40 AND THREATENS TO PRODUCE STRONG STREET FLOODING AND HEAVY WATER PONDING ACROSS THE ALBUQUERQUE SOUTH VALLEY. A THREAT OF HEAVY RAIN WILL EXIST FOR ISLETA PUEBLO...LOS LUNAS AND NORTHERN VALENCIA COUNTY FROM ABOUT 6 PM UNTIL 7 PM. OTHER HEAVY RAIN STORMS ARE LOCATED TO THE WEST OF ALBUQUERQUE BETWEEN GRANTS AND LAGUNA PUEBLO AND ALSO WEST OF ALBUQUERQUE FROM EDGEWOOD TO CLINES CORNERS. THE INTERSTATE 40 CORRIDOR WILL EXPERIENCE BRIEF HEAVY RAIN THROUGH 7 PM. WATCH FOR HEAVY RAIN TO MOVE SOUTH DOWN INTERSTATE 25 TO BELEN AND POSSIBLE NORTHERN SOCORRO COUNTY BETWEEN 7 PM AND 9 PM. CONTINUE TO LISTEN FOR ADDITIONAL FLOOD ADVISORIES OR WARNINGS. 03
The Albuquerque radar (KABX), 48 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522843.